European Journal of Case Reports in Internal Medicine
Combined calcium channel blocker and angiotensin-converting enzyme inhibitor overdose
By Fares Kahal, Natasha Guérard-Poirier, Cheng Ji and 3 others.
Abstract
Introduction
Combined overdoses of angiotensin-converting enzyme inhibitors and calcium channel blockers are rare but associated with more severe toxicity than either agent alone.
Case description
A 48-year-old woman presented to the emergency department nine hours after intentionally ingesting 40 tablets of amlodipine (10 mg) and 40 tablets of ramipril (10 mg). On arrival, she was hypotensive and tachycardic. Initial management included fluids, intravenous calcium and insulin bolus followed by high-dose insulin euglycaemic therapy (HIET). Despite escalating vasopressor support, she developed mixed vasoplegic and cardiogenic shock complicated by acute kidney injury, fluid overload, respiratory failure and metabolic acidosis, necessitating intubation and continuous renal replacement therapy. Improvement in haemodynamics was only achieved by day 9. She was transferred from the intensive care unit (ICU) on day 20 with residual weakness from ICU-acquired myopathy and was ultimately discharged after 66 days, with a prolonged hospitalisation attributed to delirium and deconditioning.



